Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Lincoln, IL

May 29, 2019Stark County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 29, 2019, 11:34 PM CDT for Stark County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 11:34 PM CDT (04:34 UTC)
Expired
May 30, 2019, 3:30 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

863 
WGUS53 KILX 300434
FFWILX
ILC175-300830-
/O.NEW.KILX.FF.W.0017.190530T0434Z-190530T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1134 PM CDT Wed May 29 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Central Stark County in north central Illinois...

* Until 330 AM CDT.

* At 1134 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Toulon, Osceola, Elmira and West Jersey. 

LAT...LON 4123 8970 4097 8998 4098 8998 4100 8999
      4115 8991 4115 8987 4123 8987 4124 8975
      4124 8972

$$

37
1 follow-up statement
539 
WGUS73 KILX 300827
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
327 AM CDT Thu May 30 2019

ILC175-300837-
/O.EXP.KILX.FF.W.0017.000000T0000Z-190530T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stark-
327 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING FOR CENTRAL STARK COUNTY WILL EXPIRE AT
330 AM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4123 8970 4097 8998 4098 8998 4100 8999
      4115 8991 4115 8987 4123 8987 4124 8975
      4124 8972

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:37 PM CDT, 57 minutes earlier.

Area forecast discussion, May 29, 10:37 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1037 PM CDT Wed May 29 2019

.UPDATE...
Issued at 1033 PM CDT Wed May 29 2019

A line of thunderstorms lifted through the state this evening,
with some lingering showers across the region. Models persist in
the short term, developing another round of showers after
midnight. Will be adjusting the forecast for the brief lull in the
convection.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 321 PM CDT Wed May 29 2019

Focus in the near term is on the thunderstorm potential through
the remainder of today and tonight. Regional radar this afternoon
shows extensive convection from northeastern TX into SW MO with
additional scattered activity along the Ohio valley to our south.
Convection is expected to spread northeast through the rest of
today and do anticipate the greatest coverage of storms to stay
within the corridor described above, largely along or south of the
I-70 in Illinois late this evening and overnight. Meanwhile,
farther north, stable conditions have persisted over most of
central Illinois through the day associated with remnant outflow
from earlier convection. Stable waves have been noted on visible
satellite imagery through the day, and 18Z KILX raob indicated
just over 100 J/kg MLCIN. Given the time of day and thickening
cirrus blowoff from upstream convection, does seem that stability
may be a limiting factor for convection this evening. Still,
ascent associated with a low amplitude shortwave ahead of the main
upper low over the mid Missouri Valley and the right entrance
region to the upper jet moving over the area later today may
allow for at least scattered showers and thunderstorms north of
I-70. If this were to occur, ample shear in the environment still
supports at least a conditional severe threat with strong winds
and large hail the primary concerns. If any heavy thunderstorms
were to occur, couldn't rule out isolated flash flooding as well,
especially northwest of the Illinois River valley where 1-hr flash
flood guidance is between 0.75 and 1.0 inches. Confidence in this
occurring based on the aforementioned limiting factors is too low
to go with a flash flood watch at this time, but conditions will
need to be monitored closely this evening.

On Thursday, the main upper low to our west is progged to open and
swing east across the midwest resulting in yet another chance for
showers and thunderstorms. Lapse rates above 700mb don't look
overly impressive Thursday afternoon, so deep convection may
struggle limiting the overall severe threat. The wave does come
over at a favorable diurnal time, so the threat for some
lightning and possibly gusty, albeit sub-severe, winds remain.
Temperatures will be a bit cooler Thursday, topping out in the mid
to upper 70s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 321 PM CDT Wed May 29 2019

Finally have a day without showers and thunderstorms in the
forecast on Friday in the wake of the upper wave that is progged
to shift east to the upper Ohio Valley Friday while a weak upper
ridge builds across the local area. Temperatures should respond
accordingly with highs back into the 80s across central Illinois
under mostly sunny skies and modest winds.

Break in the precipitation will be short-lived, however, as a
potent shortwave trough digs across the Great Lakes region over
the weekend. Modest 500mb height falls begin to overspread
Illinois on Saturday while the main cold front associated with
this system pushes across the area Saturday evening and overnight.
This front will be accompanied by another chance for showers and
thunderstorms, though the system does appear to remain
progressive.

High pressure builds across the Great Lakes and Midwest late in
the weekend an into the early part of next week. This should
provide yet another break from precipitation after any lingering
showers end early on Sunday and lasting into at least Monday.
Cooler temperatures are expected under the cooler north flow.
Highs are expected to be only in the low to mid 70s Sunday and
Monday. Confidence in the forecast details diminishes later in the
week as model discrepancies grow, but precip chances do return by
either Tuesday or Wednesday as the high settles off the east
coast with southwest flow bringing gulf moisture and warmer
temperatures back into the Midwest in its wake.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 713 PM CDT Wed May 29 2019

A shortwave to eject northeastward across central IL this evening
will spread showers and thunderstorms into the area. Thunderstorm
activity likely into KSPI by 1Z, and the remainder of the central
IL terminals by 2-3Z. Primarily VFR cigs except locally lower in
thunderstorms until widespread MVFR develops gradually overnight
and continues until around 18Z. Winds generally light, although
predominantly ENE, becoming WSW after 12Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...37
Hazardous weather outlook, May 29, 3:26 PM CDT, 8 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Wed May 29 2019

ILZ027>031-036>038-040-041-047-049-050-301200-
Cass-Fulton-Knox-Marshall-Mason-McLean-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Another round of severe thunderstorms is possible tonight.
Damaging wind is the primary concern, though large hail may also
occur.

Moderate to Major flooding will continue along the Illinois
River and La Moine Rivers

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday and Wednesday. Severe weather is currently not expected.

Moderate to Major flooding will continue along the Illinois
River and La Moine River, with steady rises through the first
part of the weekend. Moderate flooding is also expected on the
Spoon River the next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. The most likely
time frame is between 6 pm and 11 pm.

ILZ063-068-071>073-301200-
Clark-Clay-Crawford-Lawrence-Richland-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely late this afternoon and evening.
Damaging winds are the primary concern, as well as some large
hail.

Minor flooding continues on the Wabash and Little Wabash Rivers.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

While minor flooding on the Little Wabash River is expected to
subside late this week, it should continue on the Wabash River
through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

ILZ042>046-048-051>057-061-062-066-067-301200-
Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Jasper-Logan-Macon-Menard-Moultrie-Piatt-Sangamon-
Shelby-Vermilion-
326 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Severe thunderstorms are likely this evening. Damaging winds are
the primary concern, as well as some large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Additional thunderstorms are possible on Thursday, Saturday,
Tuesday, and Wednesday. Severe weather is currently not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 6 pm and 11 pm.

Barker

In the hours before

Special weather statement, May 29, 9:00 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
900 PM CDT Wed May 29 2019

ILZ042-300230-
Logan-
900 PM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND SOUTHWESTERN
MCLEAN COUNTIES UNTIL 930 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lincoln, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lincoln, Atlanta, Hartsburg, Lawndale and Broadwell.

This includes the following highways...
 Interstate 155 between mile markers 0 and 5.
 Interstate 55 between mile markers 118 and 141.

LAT...LON 4028 8926 4028 8915 4020 8915 4000 8932
      4009 8953 4032 8942 4032 8927
TIME...MOT...LOC 0159Z 206DEG 22KT 4012 8938

37
Local storm report, May 29, 9:23 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
923 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND DMG     ROCHESTER               39.75N 89.54W
05/29/2019                   SANGAMON           IL   AMATEUR RADIO

            TREE LIMB DOWN ON A POWER LINE. TIME ESTIMATED.

&&

25
Local storm report, May 29, 9:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
926 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HEAVY RAIN       1 S ALTAMONT            39.04N 88.75W
05/29/2019  E5.50 INCH       EFFINGHAM          IL   PUBLIC

            RELAYED BY WAND-TV

&&

25
Local storm report, May 29, 10:16 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND DMG     2 N EFFINGHAM           39.15N 88.55W
05/29/2019                   EFFINGHAM          IL   MESONET

            SEVERAL POWER POLES SNAPPED OR LEANING ON RICKLEMAN AVE.
            TIME ESTIMATED.

&&

25
Local storm report, May 29, 10:19 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1019 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      WEST UNION              39.22N 87.67W
05/29/2019                   CLARK              IL   MESONET

            FLOODING OCCURRING WITH UP TO A FEW FEET OF FLOWING WATER
            IN PARTS OF TOWN.

&&

25
Local storm report, May 29, 10:24 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1024 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TORNADO          4 NNW STONINGTON        39.69N 89.22W
05/29/2019                   CHRISTIAN          IL   TRAINED SPOTTER

            TORNADO IN OPEN FIELD

0435 PM     TORNADO          4 NNE STONINGTON        39.69N 89.16W
05/29/2019                   CHRISTIAN          IL   EMERGENCY MNGR

            TORNADO IN OPEN FIELD

0450 PM     TORNADO          2 E BLUE MOUND          39.70N 89.08W
05/29/2019                   MACON              IL   TRAINED SPOTTER

            BRIEF TOUCH DOWN IN OPEN FIELD

0512 PM     TSTM WND GST     3 E MACON               39.71N 88.94W
05/29/2019  E60.00 MPH       MACON              IL   TRAINED SPOTTER

0512 PM     HAIL             3 E MACON               39.71N 88.94W
05/29/2019  M1.00 INCH       MACON              IL   TRAINED SPOTTER

0546 PM     FLASH FLOOD      3 W WEST UNION          39.22N 87.72W
05/29/2019                   CLARK              IL   LAW ENFORCEMENT

            WATER FLOWING OVER ANGLING ROAD

0645 PM     HAIL             ALTAMONT                39.06N 88.75W
05/29/2019  E0.75 INCH       EFFINGHAM          IL   TRAINED SPOTTER

0654 PM     TSTM WND DMG     2 N EFFINGHAM           39.15N 88.55W
05/29/2019                   EFFINGHAM          IL   MESONET

            SEVERAL POWER POLES SNAPPED OR LEANING ON RICKLEMAN AVE.
            TIME ESTIMATED.

0700 PM     FLASH FLOOD      WEST UNION              39.22N 87.67W
05/29/2019                   CLARK              IL   MESONET

            FLOODING OCCURRING WITH UP TO A FEW FEET OF FLOWING WATER
            IN PARTS OF TOWN.

0749 PM     TSTM WND GST     PAWNEE                  39.59N 89.58W
05/29/2019  E50.00 MPH       SANGAMON           IL   EMERGENCY MNGR

0749 PM     HAIL             PAWNEE                  39.59N 89.58W
05/29/2019  E0.88 INCH       SANGAMON           IL   EMERGENCY MNGR

0800 PM     TSTM WND DMG     SOUTHERN VIEW           39.76N 89.65W
05/29/2019                   SANGAMON           IL   AMATEUR RADIO

            LARGE TREE LIMBS DOWN

0801 PM     HEAVY RAIN       1 S EFFINGHAM           39.11N 88.55W
05/29/2019  M2.42 INCH       EFFINGHAM          IL   MESONET

0803 PM     TSTM WND GST     TOVEY                   39.59N 89.46W
05/29/2019  M53.00 MPH       CHRISTIAN          IL   AMATEUR RADIO

0808 PM     TSTM WND DMG     ROCHESTER               39.75N 89.54W
05/29/2019                   SANGAMON           IL   AMATEUR RADIO

            TREE LIMB DOWN ON A POWER LINE. TIME ESTIMATED.

0810 PM     FLASH FLOOD      TEUTOPOLIS              39.13N 88.48W
05/29/2019                   EFFINGHAM          IL   TRAINED SPOTTER

            ROADS FLOODED IN TOWN

0810 PM     FLASH FLOOD      EFFINGHAM               39.12N 88.55W
05/29/2019                   EFFINGHAM          IL   PUBLIC

            FLOODED ROADS IN TOWN OVER 2 FEET DEEP IN SOME LOCATIONS.
            RELAYED BY WAND-TV.

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:20 PM CDTFlash Flood WarningILXEffingham, Jasper6 hr
May 29, 7:27 PM CDTSpecial Weather StatementILXChristian33 min
May 29, 7:28 PM CDTSpecial Weather StatementILXEdgar47 min
May 29, 7:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon35 min
May 29, 8:01 PM CDTSpecial Weather StatementILXVermilion29 min
May 29, 8:21 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon24 min
May 29, 8:37 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard23 min
May 29, 8:56 PM CDTSpecial Weather StatementILXDouglas, Macon, Piatt34 min
May 29, 9:00 PM CDTSpecial Weather StatementILXLogan30 min
May 29, 9:36 PM CDTFlash Flood WarningILXClark, Crawford114 min
May 29, 10:55 PM CDTAreal Flood WarningILXClark, Crawford, Cumberland, Effingham, Jasper, Shelby7 hr
May 30, 5:42 PM CDTSevere Thunderstorm WarningILXWoodford18 min
May 30, 5:53 PM CDTSevere Thunderstorm WarningILXMcLean22 min
May 30, 6:19 PM CDTSpecial Weather StatementILXChampaign41 min
May 30, 6:26 PM CDTFlash Flood WarningILXPeoria3 hr
May 30, 6:54 PM CDTSpecial Weather StatementILXVermilion51 min

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.